Thunderstorm Wind, Montezuma
- When
- June 9, 7:40 PM MST
- Where
- Montezuma County, Cortez
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -108.583
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 9, 1:10 PM MST, 6 hours 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 210 PM MDT MON JUN 9 2003 SCATTERED SHOWERS AND THUNDERSTORMS BLANKET THE FORECAST AREA THIS AFTERNOON AS A RESULT OF A SIGNIFICANT INCREASE IN MID LEVEL MOISTURE SINCE SUNDAY. RELATIVELY DRY LOW LEVELS (SFC DEWPTS 35-45F) CREATING STRONG WIND GUST POTENTIAL WITH THUNDERSTORMS. LATEST GOES SOUNDER WINDEX SHOWS MAX GUST POTENTIAL 40-45KTS...WHICH SUPPORTS THIS THINKING. ALSO...SEVERAL AUTOMATED SITES ALREADY REPORTING BRIEF WIND GUSTS TO 45 MPH WITH CONVECTION. WV IMAGERY SHOWING WEAK MID LEVEL WAVES RIDING WESTERLY FLOW. FIRST WAVE OVER SRN IDAHO WILL GRAZE THE NORTHERN FORECAST AREA TONIGHT. SCATTERED THUNDERSTORMS WILL DIMINISH WITH LOSS OF HEATING AFTER SUNSET ACROSS THE SOUTH...HOWEVER ACROSS THE NORTH WHERE DEEPER MOISTURE RESIDES...EXPECT ENOUGH UPWARD MOTION ASSOCIATED WITH WAVE TO SUPPORT A FEW SHOWERS AFTER MIDNIGHT. ANOTHER WAVE MOVING INTO SE ARIZONA KICKING OFF CONVECTION OVER NEW MEXICO. THIS FEATURE WILL EVENTUALLY GET SHEARED APART OVER NEW MEXICO TONIGHT AND MODELS KEEP ENERGY AND MOISTURE SOUTH OF THE FORECAST AREA. TUESDAY...DRIER AIR WILL WORK INTO SOUTHEAST UTAH AND SOUTHWEST COLORADO. H7 SPEC HUMIDITY LOWER TO 2-3 G/KG...WITH SLIGHTLY HIGHER READINGS ACROSS THE NORTH AND ALONG THE CONTINENTAL DIVIDE. STRONG SURFACE HEATING IN THE MORNING WILL HELP H7-5 LAPSE RATES SOAR TO >9.0 C/KM BY AFTERNOON. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO REDEVELOP ACROSS THE HIGH TERRAIN AFTER 17Z...BUT DO NOT ANTICIPATE THE EXTENT OF COVERAGE SEEN TODAY. STRONG WIND GUSTS WILL CONTINUE TO BE PRIMARY THREAT FROM STORMS TUESDAY. ACTIVITY WILL DIMINISH AFTER SUNSET...AND CLEARING CAN BE EXPECTED OVERNIGHT. NADLER.83 EXTENDED DISCUSSION... WEDNESDAY...WEAK WAVE LIFTS ACROSS FORECAST AREA WITH TIMING SOMEWHAT UNCERTAIN. BEST SHOWER/TSTM POTENTIAL LOOKS TO BE ACROSS THE NORTHERN HALF WHERE MOISTURE BEST. DIFFERENTIAL HEATING AND STEEP 700-500 MB LAPSE RATES SHOULD ALSO HELP WITH CONVECTION. TREND OF DRIER AIR WORKING INTO THE FOUR CORNERS CONTINUES. MAIN TSTM THREAT TO BE GUSTY WINDS AND LIGHTNING. BACKED OFF ON POPS FOR THE SAN JUANS AND SE UT MTNS...AND REMOVED POPS COMPLETELY FROM LOWER ELEVS IN SE UT/SW CO. THURSDAY-FRIDAY...SOUTHWEST FLOW DEVELOPS THU AS NERN PAC TROUGH APPROACHES THE COAST...THEN LOOKS LIKE SOMEWHAT OF A SPLIT FLOW DEVELOPS WITH NRN STREAM ACROSS THE PAC NW AND WEAKER SRN STREAM IN THE VICINITY OF THE U.S./MEXICO BORDER. EMBEDDED WAVE TRIES TO MOVE INTO THE FORECAST AREA THU NIGHT/FRI BUT WEAKENS. EC ALSO SHOWING LESS TROUGHINESS. WITH TIMING THESE WEAK WAVES UNCERTAIN AND MOISTURE CONTINUING TO LOOK LIMITED...WILL MAKE LITTLE CHANGE TO CURRENT FORECAST OF DRY THU WITH A CHANCE OF MTN TSTMS ON FRI. SATURDAY-MONDAY...UPPER LEVEL TROUGH ALONG THE PAC NW COAST SAT STILL FORECAST TO MOVE INLAND BY MONDAY. TIMING AND AMPLITUDE OF THIS TROUGH UNCERTAIN...WITH 9/00Z GFS SHARPER AND SLOWER THAN ITS PREV RUN. DRY SOUTHWEST FLOW OVER THE FORECAST AREA THIS WEEKEND. WITH LIMITED MOISTURE...WILL CONTINUE THE TREND OF DRY AND WARM ACROSS THE FORECAST AREA MONDAY. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-101145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 755 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...AS WELL AS OVER THE LOWER ELEVATIONS NORTH OF INTERSTATE 70. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE IN THE VALLEYS SOUTH OF INTERSTATE 70. STRONG GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN STORM THREATS. A FEW THUNDERSTORMS COULD ALSO BE DRY. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY...AND THEN AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JAD
The Grand Junction radar (KGJX), 193 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366766.